Ask an expert
Question

12 Jul 2010

Antidepressant withdrawal symptoms
Hi Doc

I am on Venlor for depression, and it seems to be working well for me. A couple of weeks back I forgot to take it as I had run out &  forgot to pick up my prescription. I was without it for 2 days. Well, I felt AWFUL - nauseaus, dizzy and weak. EVery time I moved or even moved my eyes sideways I felt like I wanted to throw up. I am now very concerned that one day when I no longer need to take them, I will have these terrible withdrawal symptoms when trying to get off them. What are the chances that this would happen - and does it mean I am addicted &  have to be on them for life?
Answer 483 views
Expert
CyberShrink
cybershrink

01 Jan 0001

One of the things that puzzles me is why ADs were used for so many years before it was reconized that there can be unpleasant withdrawal effects, and why this problem has not been better sudied - and why there is not better guidance on this from the drug companies and psych authorities and organizations.
With many drugs, not only psychiatric, because they only work by making specific and often broader and less well understood changes in the metabolism and body chemistry, suddenly stopping them, cold turkey, causes disequilibrium and discomfort. This is not considered to be addiction as such, but is in its way similar to that ; and seems to be best dealt with by planning ( with the aid of ones shrink, who is being negligent if they don't discuss this with you in detail well ahead of time ) a more gradual plan of withdrawal of the drug. And these plans may vary between drugs, because their natural speed of elimination from the body differ.
Where the symptoms caused by a rapid withdrawal are noticeably different from those of the original condition, its not hard to recognize which is which. Withdrawl symptoms are not usually similar to the clasic depressive symptoms, but can in some ways be similar to the anxiety-related symptoms, so it can a times be difficult to distinguish between them. Again, the onset of withdrawal symptoms will vary in timing according to how rapidly the drug removes itself from your system.
Where there are no significant withdrawal symptoms, but a re-establishment of the symptoms caused by the return of the original disorder for which the drug was being taken, they would tend to return more gradually than where similar symptoms are due to the withdrawal.
Red, you need to discuss this with your prescribing doc. I don't happen to like Venlor and so have never prescribed it, but if your doc prescribes it regularly, he will have more direct experience and knowledge of this
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical examination, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.
Voting Booth
Have you entered our Health of the Nation survey?
Please select an option Oops! Something went wrong, please try again later.
Results
Yes
33% - 9326 votes
No
67% - 18775 votes
Vote